Arizona, 2009High Wind in Arizona, March 26, 2009
March 26, 2009 · NWS FGZ · 3 events in 3 counties and zones
A strong low pressure system moving across the Four Corners region produced strong southwest winds over portions of northern Arizona. The strong winds created areas of reduced visibility in blowing dust and sand and caused road closures.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moving across the Four Corners region produced strong southwest winds over portions of northern Arizona. The strong winds created areas of reduced visibility in blowing dust and sand and caused road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 26, 9:55 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 26, 9:55 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST THU MAR 26 2009
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE FOUR
CORNERS REGION BRINGING STRONG WINDS TO MUCH OF NORTHERN ARIZONA
TODAY. THERE WILL ALSO BE A CHANCE FOR RAIN AND HIGH COUNTRY
SNOW SHOWERS...MAINLY FROM THE MOGOLLON RIM NORTH AND EASTWARD.
WARMER TEMPERATURES AND DRY CONDITIONS WILL RETURN ON SATURDAY.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS COLORADO SUNDAY AND
WILL BRING VERY WINDY CONDITIONS ONCE AGAIN FOR NORTHERN ARIZONA
DURING THE AFTERNOON.
&&
.DISCUSSION...STRONG LOW IS MOVING INTO NORTHEAST UTAH AND NORTHWEST
COLORADO THIS MORNING. SURFACE FRONT HAS ALREADY PASSED THROUGH LAS
VEGAS...ST GEORGE...CORTEZ...AND PAGE. BREEZY TO WINDY CONDITIONS
WILL PERSIST FOR MOST AREAS TODAY AND THIS EVENING. THE WESTERLY
WINDS WILL SHIFT TO THE NORTH AND NORTHEAST BEHIND THE FRONT WITH
BREEZY CONDITIONS CONTINUING. AREAS WEST OF A KAYENTA-WINSLOW LINE
WILL ONLY SEE LIGHT PRECIPITATION. 12Z MESO ETA AND GFS ARE SHOWING
1/4 TO 1/3 INCH QPF OVER SOUTHERN APACHE COUNTY. WILL UPDATE
FORECAST TO INCREASE RAIN/SNOW AMOUNTS IN ZONE 14 AND 17.
&&
.PREV DISCUSSION /255 AM MST/...ANOTHER VIGOROUS STORM SYSTEM AND
STRONG COLD FRONT WILL BRING VERY WINDY CONDITIONS TO NORTHERN
ARIZONA TODAY...THEN INCREASING CHCS OF SHOWERS LATER TODAY AND
EVENING...WITH THE BEST CHCS OVER THE NORTHEAST PLATEAUS. AREAS IN
THE LITTLE COLORADO RIVER VALLEY AND THE CHINLE VALLEY WILL LIKELY
EXPERIENCE SOME BLOWING DUST AND DRIFTING SAND TODAY. A STRONG NORTH TO
NORTHEAST FLOW WILL SET UP ACROSS NORTHERN AZ ON THE BACK SIDE OF
THIS SYSTEM LATER TODAY...SO WE ARE EXPECTING STRONG GUSTY NORTH TO
NORTHEAST WINDS...ESPECIALLY ON THE SOUTHWEST SIDE OF MAJOR TERRAIN
FEATURES LIKE THE SAN FRANCISCO PEAKS...JUST DOWNWIND OF THE
MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS...LASTING THROUGH FRIDAY
MORNING...BEFORE WINDS BEGIN TO WEAKEN.
A BRIEF HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION FOR
SATURDAY...WITH DAYTIME HIGH TEMPERATURES REBOUNDING FAIRLY RAPIDLY
WITH TEMPERATURES WARMING INTO THE 50S IN THE MOUNTAINS AND 60S AND
LOWER 70S IN THE LOWER VALLEYS. GFS AND ECMWF ARE SHOWING ANOTHER
FAIRLY POTENT SYSTEM ALONG WITH A STRONG COLD FRONT TO AFFECT
NORTHERN ARIZONA LATE SUNDAY INTO MONDAY WITH VERY WINDY CONDITIONS
ONCE AGAIN AND COOLER TEMPERATURES ON MONDAY. BY THE MIDDLE OF NEXT
WEEK THERE IS QUITE A BIT OF MODEL DISPARITY...AS THE ECMWF SHOW A
WEAK RIDGE OVER THE SOUTHWEST...WHILE THE GFS IS FORECASTING ANOTHER
VIGOROUS LOW PRESSURE SYSTEM TO MOVE ACROSS THE REGION. FOR
NOW...WE INTRODUCED SOME COOLER TEMPERATURES DURING THIS TIME PERIOD
ALONG WITH PARTLY CLOUDY TO CLOUDY SKIES.
&&
.AVIATION...FOR THE 18Z PACKAGE...A STRONG COLD FRONT WILL MOVE
ACROSS NORTHERN ARIZONA TODAY...REACHING THE KFLG TO KINW AREAS BY
AROUND 18Z...THEN SOUTH INTO CENTRAL AZ BY MID-LATE AFTN. GUSTY WEST
TO SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT TO THE NORTHWEST
BEHIND THE FRONT. WIND SPEEDS OF 20-30 KT WITH GUSTS UP TO 45 KT ARE
EXPECTED...ESPECIALLY OVER THE LITTLE COLORADO RIVER VALLEY. THERE
WILL ALSO A PERIOD OF RAIN AND SNOW SHOWERS ACROSS THE EASTERN THIRD
OF THE STATE THROUGH 02Z/FRI...WITH LCL MVFR CONDITIONS IN THAT
AREA. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 700 PM MST
THURSDAY FOR AZ ZONES 010>017-039-040.
RED FLAG WARNING IN EFFECT FROM 12 PM MST UNTIL 8 PM MST TODAY FOR
AZ ZONE 037.
&&
PUBLIC.....................TC/MAS
AVIATION/FIRE WEATHER......JJ
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Mar 26, 9:07 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
907 AM MST THU MAR 26 2009
AZZ004>018-037>040-270700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
907 AM MST THU MAR 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
STRONG WINDS ARE EXPECTED ACROSS NORTHERN ARIZONA AHEAD OF
ANOTHER STORM SYSTEM TODAY. SOUTHWESTERLY TO WESTERLY WINDS OF 30
TO 40 MPH WITH GUSTS FROM 45 TO 55 MPH ARE EXPECTED...MAINLY FROM
FLAGSTAFF EASTWARD TO THE NEW MEXICO BORDER. BLOWING AND DRIFTING
DUST AND SAND CAN BE A PROBLEM IN SOME AREAS LATE THIS MORNING AND
AFTERNOON...ESPECIALLY IN THE LITTLE COLORADO RIVER VALLEY AND
CHINLE VALLEY. A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF
NORTHERN ARIZONA. FOR MORE DETAILS SEE PHXNPWFGZ. A RED FLAG
WARNING HAS BEEN ISSUED FOR PORTIONS OF YAVAPAI COUNTY...MAINLY
THE YAVAPAI COUNTY VALLEY LOCATIONS. FOR MORE DETAILS SEE
PHXRFWFGZ.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG SOUTHWEST WINDS ARE ANTICIPATED ONCE AGAIN BY SUNDAY
AFTERNOON AS ANOTHER VIGOROUS LOW PRESSURE SYSTEM IS FORECAST TO
DIVE SOUTHEASTWARD THROUGH COLORADO.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Colorado River Valley in Coconino County
- When
- March 26, 1:45 PM MST to 5:00 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
A spotter in Leupp reported measuring a peak wind gust of 58 MPH. The visibility in blowing dust was 100 yards.
High Wind, Little Colorado River Valley in Navajo County
- When
- March 26, 2:00 PM MST to 6:00 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow ASOS recorded a peak wind gust of 61 MPH. Spotters reported blowing dust with 200 yard visibility. Power poles were knocked down in Winslow. I-40 was closed because of the blowing dust and wind. At least 5 cars crashed on Freeway.
High Wind, Little Colorado River Valley in Apache County
- When
- March 26, 2:00 PM MST to 6:00 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The St Johns ASOS recorded a peak wind gust of 58 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, March 26 to 27, 20091 death · 13 events
- Blizzard in Texas, March 26 to 28, 2009$800,000 · 19 events
- Tornadoes and Damaging Winds in Alabama, March 26, 2009$156,000 · EF1 · 14 events
- Hail and Damaging Winds in Louisiana, March 26, 2009$382,000 · 1.75 in hail · 16 events
- Blizzard in Oklahoma, March 26 to 28, 2009$450,000 · 3 events
- Tornado and Damaging Winds in Alabama, March 26, 2009$107,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, March 26, 2009$139,000 · EF0 · 17 events
- Hail and Damaging Winds in Texas, March 26, 2009$120,000 · 1.75 in hail · 10 events
- Damaging Winds in Alabama, March 26, 2009$135,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, March 26, 2009$40,000 · 1.75 in hail · 14 events
- Strong Wind in Arizona, March 26, 2009$50,000 · 1 event
- Winter Storm in Colorado, March 26 to 27, 200930 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158043, 158041, 158042.